Utah, 2006

Wildfire in Utah, June 1 to 6, 2006

June 1 to 6, 2006 · NWS GJT · 1 event in 1 county or zone

This incident was named the Willow Creek Fire and occurred about 55 miles north of Moab, Utah. 43 million dollars to fight the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This incident was named the Willow Creek Fire and occurred about 55 miles north of Moab, Utah. About 1,278 acres of brush, juniper, and timber were consumed by the blaze with an estimated cost of 1.43 million dollars to fight the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 1, 1:29 AM MST, 10 hours 31 minutes earlier.

Area forecast discussion, Jun 1, 1:29 AM MST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
229 AM MDT THU JUN 1 2006

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...A STRONG RIDGE OF HIGH
PRESSURE WILL BE BUILDING OVER THE INTERMOUNTAIN WEST OVER THE NEXT
48S HOURS...BRINGING VERY WARM AND DRY CONDITIONS TO THE BULK OF
OUR FORECAST AREA.  THE EXCEPTION TO THE DRY CONDITIONS WILL BE OVER
OUR EXTREME SOUTHEASTERN ZONES...WHERE SOME MOISTURE FROM FRONT
RANGE CONVECTION MAY WORK INTO THE EDGES OF THE RIDGE AS IT BECOMES
BETTER ESTABLISHED THIS WEEKEND. RE-CYCLING OF THE MOISTURE AND DEEP
CONVECTIVE POTENTIAL MAY LEAD TO A FEW STORMS LATE FRIDAY AFTERNOON
OVER SAN JUANS...ALTHOUGH BETTER CHANCE WL HOLD OFF UNTIL THE
WEEKEND.

IN THE SHORTER-TERM...FOCUS WILL BE ON THE RETURN TO VERY WARM
TEMPERATURES...WITH RECORD OR NEAR RECORDS HIGHS ONCE AGAIN
CHALLENGED BY FRIDAY AFTERNOON AS H7 TEMPS CLIMB TO +16C OVER THE
AREA. THIS WL GET THE LOWER VALLEYS INTO MID 90S TO AROUND 100.
CURRENT FORECAST IS IN GOOD SHAPE AND ONLY MINOR ADJUSTMENTS HAVE
BEEN MADE. JDC

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
MODELS SHOW NO RELIEF FROM PERSISTENT HOT CONDITIONS AS HIGH
PRESSURE DOMINATES THROUGH THE PERIOD.  LOW LEVELS WILL REMAIN VERY
DRY. SOME MID TO HIGH LEVEL MOISTURE MAY WORK ITS WAY AROUND THE HIGH
FROM THE SOUTH AND EAST...RESIDUE FROM CONVECTIVE ACTIVITY OVER EAST
NM AND CO...AND WEST TX. THIS MAY BE ENOUGH TO FUEL A FEW HIGH BASED
THUNDERSTORMS SO HAVE KEPT SLIGHT CHANCE DRY TSTMS OVER THE MOUNTAINS
FOR THE WEEKEND. MOISTURE WILL SLOWLY INCREASE WITH TIME UNDERNEATH
THE RIDGE...WITH SLIGHT CHANCE MOUNTAIN POPS EACH AFTERNOON AND
EVENING THROUGH MIDWEEK. LOOKS LIKE THE ONLY MODIFICATION TO THE VERY
WARM AFTERNOON TEMPS WILL BE AMOUNT OF CLOUD COVER. BUT SO FAR THAT
DOESNT LOOK TOO PROMISING. HIGHS WILL REMAIN AROUND 10 F DEGREES
ABOVE NORMAL.

&&

.HYDROLOGY...
RIVERS...SMALL CREEKS AND STREAMS ACROSS NORTHWEST COLORADO AND
NORTHEAST UTAH WILL CONTINUE TO FALL THROUGH FRIDAY. HOWEVER...THE
HIGHEST LEVEL SNOWPACK WILL BEGIN TO MELT OVER THE NEXT FEW DAYS DUE
TO THE HIGH TEMPERATURES. THIS WILL RESULT IN A SECOND...YET
LESSER...PEAK AROUND MONDAY OR TUESDAY ON A NUMBER OF WATERWAYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JDC/EH
Hazardous weather outlook, Jun 1, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUN 1 2006

COZ001>014-017>023-UTZ022>025-027>029-021145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS FRIDAY THROUGH
WEDNESDAY...MAINLY IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Tavaputs Plateau

When
June 1, 12:00 PM MST to June 6, 12:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514029.